MAUDE Adverse Event Report: LIMACORPORATE S.P.A. REVISION; UNCEMENTED STEM DIA=14MM - L=140MM

LIMACORPORATE S.P.A. REVISION; UNCEMENTED STEM DIA=14MM - L=140MM
Model Number REVISION HIP - TI6AL4V
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
By checking the dhr of the lot #1611031, #2081573 and #1918769 no pre-existing anomaly was detected on all the components manufactured with these lot #s.This is the first and only complaint received on these lot numbers.We will submit a final mdr once the investigation will be completed.
 
Event or Problem Description
Femoral bone fracture confirmed 3 weeks after surgery on the lateral part of the connection area between revision stem and neck.No trauma, no fall reported.Revision surgery not performed yet.Previous surgery due to infection performed on (b)(6) 2020 (not reported to lima corporate).During previous surgery the following items were implanted: revision mod.Stem ø14mm (product code 3810.15.010, lot# 1611031 - ster.2000028), fem.Modular head - m ø36mm (product code 5010.42.362, lot# 2081573 - ster.2000044), revision modular neck h.80mm (product code 7515.15.030, lot# 1918769 - ster.1900407).According to the complaint source, the stem was implanted deeper than planned.Furthermore, the patient's femoral canal was very narrow and it was not easy to reach the prescribed value with the reamer: as a matter of fact, the reamer was thick for the narrow canal and consequently, cortical bone was sharpened resulting in uneven area.Event happened in (b)(6).
 
Additional Manufacturer Narrative
Checking the dhrs of the lot #1611031, no pre-existing anomaly was detected on devices manufactured with that lot #.According to our records, this is the only complaint received on this lot #.Further checking the lots #1918769 and #2081573, no pre-existing anomaly is found on the (b)(4) devices manufactured respectively with those lot #s.X-rays analysis limacorporate received a total of 3 x-rays referring to: - one to immediate post-operative of the previous surgery, taken on (b)(6) 2020.- one to 3 weeks after the previous surgery, but the exact date is unknown.- one to pre-operative of the revision surgery, taken on (b)(6).The x-rays received have been evaluated by a medical consultant.Following, the medical consultant comments: "i see from the history the case was a two-stage revision with an interval of some 6weeks.Seemingly at the first stage an osteotomy was required for removing the well fixed stem, as can be concluded from the cerclage wire proximally.Another possibility may be that the fracture occurred during the second stage and was fixed by the cerclage [.].Six weeks is a rather short period for healing of such an osteotomy and such it may be feared that it has not yet healed completely when doing the second stage, leaving a locus minoris resistentiae.This also applies if the fracture occurred at the second stage.Unfortunately the surgeon did another mistake at the second stage.He chose a too small diameter of the distal module (probably because he feared additional reaming out of the known weakness), that in consequence settled much too far distally.Instead of exchanging to a thicker diameter the surgeon tried to compensate the length discrepancy partially by using a long proximal module.By reaming for that (which is thicker than the distal one) he additionally weakened the already weak part of the femur.No surprise it fractured exactly at that point as soon as the patient increased weight bearing.The fracture is already visible on the second x-ray (3weeks?) but only slightly dislocated until the last one.Fixing the fracture with a plate is a common procedure in such cases.Personally, i would not do it in that case as there is only little dislocation and a good chance of healing without intervention.The proximal module has good contact to original bone and such might be sufficient for stabilizing the fracture.I believe prolonged unloading with careful watching might be sufficient - but that is at the discretion of the treating surgeon.If not possible (ongoing dislocation) i would rather recommend exchanging the stem to a one with correct diameter in a higher position, but that is only my personal opinion.Again the failure derived from a surgical mistake without any fault of the implant".Considering that: · check of manufacturing charts highlighted no anomalies on components manufactured with lots #1611031, #1918769 and #2081573; · according to the medical consultant, "six weeks is a rather short period for healing of such an osteotomy and such it may be feared that it has not yet healed completely when doing the second stage, leaving a locus minoris resistentiae.This also applies if the fracture occurred at the second stage" and "[.] at the second stage.He [the surgeon] chose a too small diameter of the distal module (probably because he feared additional reaming out of the known weakness), that in consequence settled much too far distally.Instead of exchanging to a thicker diameter the surgeon tried to compensate the length discrepancy partially by using a long proximal module.By reaming for that (which is thicker than the distal one) he additionally weakened the already weak part of the femur.No surprise it fractured exactly at that point as soon as the patient increased weight bearing".The medical consultant also commented that "fixing the fracture with a plate is a common procedure in such cases.Personally, i would not do it in that case as there is only little dislocation and a good chance of healing without intervention.The proximal module has good contact to original bone, and such might be sufficient for stabilizing the fracture"; we can state that the event was surgical factor-related.Pms data according to limacorporate pms data, the revision rate of revision modular stems - belonging to the family codes 38xx.15.0x0 - due to bone fracture is (b)(4).Based on the root cause analysis performed and according to the relevant pms data, no corrective actions are required for this specific case.Limacorporate continues monitoring the market to promptly detect any further similar issue.
 
Event or Problem Description
Femoral bone fracture confirmed on the lateral side of the connection area between the revision modular stem ø14mm (product code 3810.15.010, lot #1611031 - ster.(b)(4)) and the revision modular neck h.80mm (product code 7515.15.030, lot# 1918769 - ster.(b)(4)).No trauma, no fall reported.According to the complaint source, the stem was implanted deeper than planned.The patient's femoral canal was very narrow, and it was not easy to reach the prescribed value with the reamer: as a matter of fact, the reamer was thick for the narrow canal and consequently the cortical bone was sharpened, resulting in an uneven area.It was reported that based on the x-ray taken on (b)(6) 2020, the surgeon believed that the fractured point became wider, as expected.The history of patient surgeries on the left hip is the following: · primary surgery in (b)(6) 2003 (cause unknown, competitor's products were implanted); · first revision surgery performed in (b)(6) 2020.The cause for the revision was infection.This was the 1st stage.· second revision surgery on (b)(6)2020 (it was the 2nd stage).After infection was calmed, the following lima's devices were implanted: o revision modular stem ø14mm (product code 3810.15.010, lot #1611031 - (b)(4)) o femoral modular head - m ø36mm (product code 5010.42.362, lot #2081573 - (b)(4)) o revision modular neck h.80mm (product code 7515.15.030, lot #1918769 - (b)(4)) o acetabular side from a competitor three weeks after surgery, the fracture of the femur was confirmed (hereby reported).According to the complaint source patient had no trauma or falls; · third revision surgery on (b)(6) 2020, to reinforce the fracture point.A competitor's plate was implanted.Patient is a female, 66 years old.Weight: 65.5 kg.Height: 163.5 kg.Bmi of 24.5.It was reported that she does not have a job, probably her activity level is not high.The patient had also a right hip arthoplasty in 2002 for unknown cause (competitor's products implanted).Event happened in japan.

Brand Name
REVISION
Common Device Name
UNCEMENTED STEM DIA=14MM - L=140MM
Manufacturer (Section D)
LIMACORPORATE S.P.A.
via nazionale 52
villanova di san daniele, udine 33038
IT  33038
MDR Report Key10527488
Report Number3008021110-2020-00067
Device Sequence Number14346487
Product Code LZO
UDI-Device Identifier08033390003841
UDI-Public08033390003841
Combination Product (Y/N)N
PMA/510(K) Number
K151739
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberREVISION HIP - TI6AL4V
Device Catalogue Number3810.15.010
Device Lot Number1611031
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/14/2020
Supplement Report FDA Received Date10/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown